Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 66, NWS Birmingham, AL

March 4, 2020Autauga County, Dallas County, Lowndes County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 4, 2020, 3:38 PM CST for Autauga County, Dallas County, Lowndes County, Alabama. It took effect at Mar 6, 2020, 1:07 AM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 3:38 PM CST (21:38 UTC)
In effect from
Mar 6, 2020, 1:07 AM CST
Expired
Mar 10, 2020, 8:35 AM CDT
In force
4 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alabama River at Henry Lock and Dam (TYLA1).

Action stage
122 ft
Minor stage
122 ft
Moderate stage
132 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 4, 3:36 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 4, 3:36 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
336 PM CST Wed Mar 4 2020

.SHORT TERM...
/Updated at 0307 PM CST Wed Mar 04 2020/

Through Thursday.

FLASH FLOOD POTENTIAL INCREASING ACROSS CENTRAL ALABAMA,

It has been a very wet day across central Alabama with numerous showers
and embedded thunderstorms spreading across the area. The band of
severe storms that raced eastward for areas south of I-85 earlier
today produced a swath of 1-2 inches. North of I-85, rainfall
amounts of one-half to 1 inch have been observed over the past 12
hours. An elevated band of low level convergence will increase in
a zone between I-20 and I-85 as the upper short wave trof approaches
the MS River. Deep layer forcing will overlap the low level convergence
band between 9 pm and 3 am, setting a period of enhanced potential
for flash flooding. The threat of flash flooding should greatly
diminish after sunrise as the stronger forcing exits central
Alabama. However, additional forcing associated with the upper
trof will keep showers going through the morning hours and into
the early afternoon. The rain will end from west to east during
the afternoon hours.

58/rose

.LONG TERM...
/Updated at 0300 AM CST Wed Mar 04 2020/

Thursday night through Tuesday.

Dry weather will finally return Thursday night as the current storm
system moves east of the Carolinas. Temperatures on Friday will be
mild, but a deep trough over the eastern CONUS will produce breezy
conditions as high pressure moves in from the northwest. Cold
advection will arrive Friday evening, and widespread lower to mid
30s are expected for Saturday morning as northerly winds become
lighter. Dry conditions, with cool nights and mild afternoons, will
continue for the weekend as high pressures slowly shifts eastward
toward the Carolinas.

On Monday, a shortwave moving toward the Mississippi Valley will
induce southerly low-level flow and also provide adequate lift for
showers during the afternoon and into the overnight. Thought the
shortwave will move east of the area on Tuesday, some showers could
linger as southerly flow continues ahead of a decaying cold front.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Widespread showers and a few thunderstorms will continue across
the area thru the entire forecast period. Moist southwest flow
aloft is overrunning weak northeast low level flow, and creating
widespread lift for shower activity. Weaker lift thru 03z will
produce mostly vsbys in the 3-5 mile range, but stronger forcing
will arrive between 03z and 09z as the main upper level short
wave trof approaches. This will produce areas of heavy rainfall
and elevated thunderstorms, with vsbys blo 3 miles in rain and
fog. A sfc low will develop along the Gulf coast and track into
southern Georgia by 18z Thursday. Light and variable sfc winds
will become northeast at 10-15 kts between 00z and 03z.
Widespread IFR cigs will also develop after 00z and last thru the
period. The tstm activity will decrease after 12z and the main
forcing lifts out of the area.

58/rose

&&

.FIRE WEATHER...

A wet pattern will continue through Thursday morning with
widespread rainfall amounts of 1 to 3 inches. Drier and cooler
conditions return for Friday through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     48  54  38  55  31 / 100 100   0   0   0
Anniston    50  54  39  57  32 / 100 100   0   0   0
Birmingham  50  56  41  57  34 / 100  90   0   0   0
Tuscaloosa  51  59  42  60  35 / 100  90   0   0   0
Calera      50  56  41  58  34 / 100  90   0   0   0
Auburn      51  55  41  58  34 / 100 100  10   0   0
Montgomery  54  59  43  62  35 / 100  90   0   0   0
Troy        56  61  44  62  36 / 100  90   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&
Hazardous weather outlook, Mar 4, 12:34 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1234 PM CST Wed Mar 4 2020

ALZ011>015-017>050-052145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1234 PM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Periods of moderate to heavy rainfall could cause lead to flooding,
especially for areas along and south of Interstate 20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Due to recent periods of heavy rainfall, rises are expected along
area rivers. Please refer to the latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

In the hours before

Special weather statement, Mar 4, 1:28 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
128 PM CST Wed Mar 4 2020

ALZ040-042000-
Dallas AL-
128 PM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 200
PM CST...

At 127 PM CST, Doppler radar was tracking a strong thunderstorm near
Orrville, or 9 miles west of Selma, moving east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Gardner Island, Tyler, Old
Cahaba Park, Memorial Stadium, Burnsville, Dallas County Horse Arena,
Potter Station, Skyharbor Airport, Whites Bluff, Hazen, Craig Field
Aiport, Selma Drag Strip, Edmund Pettus Bridge and Selma University.

LAT...LON 3226 8726 3248 8726 3250 8688 3248 8689
      3246 8686 3244 8687 3243 8683 3242 8685
      3241 8685 3238 8682 3234 8682 3233 8685
      3231 8685 3230 8683 3228 8686
TIME...MOT...LOC 1927Z 260DEG 46KT 3237 8718

89^GSatterwhite
Special weather statement, Mar 4, 1:40 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CST Wed Mar 4 2020

ALZ041-042-042015-
Autauga AL-Lowndes AL-
140 PM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA AND NORTHERN
LOWNDES COUNTIES UNTIL 215 PM CST...

At 140 PM CST, Doppler radar was tracking a strong thunderstorm over
Selmont-West Selmont, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prattville, Autaugaville, White Hall, Lowndesboro, Benton, Booth,
Mulberry, Autauga County Airport, Manack and Robert F. Henry Lock And
Dam.

LAT...LON 3227 8686 3230 8683 3231 8685 3233 8685
      3234 8681 3236 8681 3241 8685 3243 8683
      3244 8687 3246 8686 3250 8688 3253 8645
      3240 8645 3241 8646 3238 8646 3236 8649
      3234 8650 3233 8647 3229 8649
TIME...MOT...LOC 1940Z 265DEG 45KT 3237 8700

89^GSatterwhite
Special weather statement, Mar 4, 2:14 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CST Wed Mar 4 2020

ALZ041-043-044-042100-
Autauga AL-Montgomery AL-Elmore AL-
214 PM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...SOUTHERN
ELMORE AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 300 PM CST...

At 214 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Booth to near Autauga County Airport.
Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northern Montgomery, Prattville, Millbrook, Wetumpka, Elmore,
Coosada, Eclectic, Hunter, Montgomery Zoo, Boylston, Bob Woodruff
Lake, Autauga County Airport, Emerald Mountain, Maxwell Air Force
Base, Blue Ridge, Lagoon Park, Gunter Air Force Base, Claud, Wetumpka
Municipal Airport and Ware.

LAT...LON 3253 8653 3263 8594 3245 8592 3245 8593
      3244 8596 3245 8598 3244 8598 3245 8599
      3245 8600 3243 8599 3236 8653
TIME...MOT...LOC 2014Z 262DEG 47KT 3255 8649 3237 8649

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:19 PM CSTDense Fog AdvisoryBMXAutauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more6 hr
Mar 4, 2:33 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter57 min
Mar 4, 3:49 AM CSTSpecial Weather StatementBMXPerry41 min
Mar 4, 4:20 AM CSTSevere Thunderstorm WarningBMXSumter40 min
Mar 4, 5:32 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery58 min
Mar 4, 6:19 AM CSTSpecial Weather StatementBMXLowndes41 min
Mar 4, 6:23 AM CSTSpecial Weather StatementBMXBullock52 min
Mar 4, 6:42 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike48 min
Mar 4, 6:52 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike38 min
Mar 4, 7:27 AM CSTSevere Thunderstorm WarningBMXBarbour26 min
Mar 4, 8:49 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery6 days
Mar 4, 9:04 AM CSTRiver Flood WarningBMXMontgomery71 hr
Mar 4, 9:39 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Mar 4, 1:28 PM CSTSpecial Weather StatementBMXDallas32 min
Mar 4, 1:40 PM CSTSpecial Weather StatementBMXAutauga35 min
Mar 4, 2:14 PM CSTSpecial Weather StatementBMXElmore46 min
Mar 4, 3:08 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr
Mar 4, 3:15 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry53 hr
Mar 4, 3:38 PM CSTRiver Flood WarningBMXDallas7 days
Mar 4, 4:00 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike3 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.